Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Don't understand my labs, please respond
May 3, 2004

Hi, i'm 22 year old male and i've had hiv for about 2 years now and only found out June of last year. Since then i've been going regularly to get my blood work done. My cd4 result have been a bit confussing, and i'm starting to get worried. My first results that i got on june 03 was cd4=90 vl=20,000. My doctor, thought that it might have been a clotted sample and that would explain why my cd4 was so low. Since it was my first set of labs done since my diagnosis, and my vl being below 50,000 thousand he decieded not to put me on treatment and get another set of labs done. The next sets of labs are as follows - july - cd4=270 vl=16,000, august - cd4=740 vl=21,000, october - cd4=278 vl=6,080, november - cd4=442 vl=17,400 march - cd4=493 vl=21,400

I knew that my cd4 count would go up and down slightly, but this is a bit extreme.

At times i do feel fatigue in my muscles and a bit tired/run-down. I don't knoow if this is caused by stress/depression or my condition. I also have a lump on the back of my neck which my doctor says that is a swollen gland. At time is really small and probably the size of a small pea. Then at other times it swells to three times the size and when that sometimes when this happens i tend to get hot flushes, and tingly skin on my face, ears. When i told a nurse when she was taking my blood, she thought i was on meds for some reason, when i told her that i wasn,t on meds she looked confused, because i was showing the side effects of them.

I'm really confused, and starting to get really worried. Would appreciate your expert advice right about now. My doctor doesn't seem to know exactly what's going on with me.

Thanks for your help and everything you are doing for us.

Response from Dr. Lee

CD4 absolute counts are dependent on the total white blood cell count and the percentage of lymphocytes as the values are calculated based on these numbers. It is possible to have a temporary change in the CD4's due to transient infections which may raise the total white cell count and thus the absolute CD4 number. Dips in the CD4 can also be explained in this way.

However, your initial CD4 of 90 may have been related to very early infection. We frequently see a significant dip in the CD4 soon after transmission of the virus and this dip adjusts after the immune system establishes some "control". In other words, first the virus kills the CD4's with subsequent loss of numbers. Then later, as the antibodies, etc. respond to HIV and dampen its effects, the CD4 count rebounds.

It appears that your viral level is stabilizing at about 20,000 and your CD4 is leveling off at around 300 or more. These are moderate levels.

I am not sure what med side effects of the nurse would have been referring. The fatigue is likely associated with the infection. The lump on the back of your neck which is at times the size of a small pea and at other times swells to three times that size is probably a lymph node (or swollen gland). This is usually a result of HIV infection and not of the medications. The hot flushes, and tingly skin is likewise, not a common medication side effect, but may also be related to the infection.

Talk with your doctor about your concerns.

Be well.



Previous
Once or twice?
Next
Reyataz better for diarrhea?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement